Retin A...REALLY - Portland, OR

I've used Retin A for 3 years now, slowing...

I've used Retin A for 3 years now, slowing increasing the strenght to .1%. I've dealt with nothing but red, irritated, peeling skin to this day. I tell my derm who says to "be patient and don't give up." I was stupid to listen to that for 3 years! I have dry peeling scaly skin; my self esteem is in the toilet. I think I leave the house looking good for work, only to check the mirror by 10am and see my face basically falling off! Flakes all over.
My skin texture is WORSE. Orange-peel. I rather have acne to be honest.
I officially stopped using it after a conversation with a Sephora rep of all people who was more knowledgable than my derm. My derm just says to use Cetaphil or Cereva. I feel like I have Land O’ Lakes smeared on my face all day and night. My makeup runs off, I STILL experience minor breakouts and my skin is now oily AND dry.
As for antiaging, youth and young skin run in my family and I use sunscreen and antioxidants so not so worried anymore (I’m 44 and often get mistaken for 30!). I would rather have laugh lines at this point.
It’s toxic, figuratively and literally, and while it may work for some, not for me. It’s caused more harm than good and I only hope the “damage” and inflammation is reversible. I rather do the occasional scrub/exfoliation and get facials; over-all the cost will be lower in SO many ways!
Providence

3 out of 5 stars Overall rating
5 out of 5 stars Doctor's bedside manner
2 out of 5 stars Answered my questions
2 out of 5 stars After care follow-up
5 out of 5 stars Time spent with me
5 out of 5 stars Phone or email responsiveness
5 out of 5 stars Staff professionalism & courtesy
5 out of 5 stars Payment process
5 out of 5 stars Wait times
Was this review helpful?

Comments (12)

Sort by

I had a similar experience with another retinoid (tazorac) 2 yrs ago. My pores starting to open and form a connect the dot line on my upper cheeks. I immediate went to see my derm who told me to rub the retinoid into my skin especially this area. I wish I hadn't listen to her but to my gut instinct which was to stop using the product. After 8 days my pores connected and form lines. I woke up one morning to find wrinkles on my forehead, moustache area, my cheeks looking rough and scratchy. Its been 2yrs and my skin hasn't recovered. It's now very thin, fragile looking and easily irritated. I also have lots of broken capillaries. It's very upsetting when you open a news article and read all the hype about retinoids. I wonder who if really promoting this? The derms or the pharm companies. I don't understand dermatologists fascination with retinoids. I do know that they only access to retinoids is through a derm. I like most patients have acne and was desperate to find something that helped. It took 8 yrs of visiting many derms before I decided to use retinoids. Acne is irritation itself and I couldn't understand how a product that irritated my skin would help me. I would visit a derms office and leave thinking what a wasted of time. I decided to give it a go because every derm was telling me the same thing and I was laid off so I could stay at home a few months to deal with my skin adjusting. This happen to me 2 months in. When this happened I called the manufacturer and they refused to comment. They told me to reach out to my dr. I asked about their case studies if I could read them. I couldn't. They didn't what any interaction with me.
  • Reply
I'm sorry you went through this too! There are no studies of long-term effects, either, and some women have been using for YEARS...starting out as acne treatment and eventually using it for anti-aging for which the FDA has yet to approve. Even my own derm said she'd write me scripts for the rest of my life if I wanted because she thought it would be a great anti-aging treatment eventually for me. No thank you!
  • Reply
Could you show some pictures of what your skin is like now? Maybe you have just very sensitive skin or a skin condition that hasnt been diagnosed. Also what brand of ret a have you been using and do you use anything else with it?
  • Reply
Sorry Retin-A wasn't a success for you. Are you planning on any alternative treatment? What type of acne do you have?
  • Reply
Hi Eva! I have cystic acne that is triggered by hormonal imbalances and stress (especially stress). I also have extremely sensitive skin. I am currently taking Yaz (oral contraceptive) which is helping and I completely changed my "line up" of process and product. I use an ultra gentle cleanser on my face, followed by a beauty oil (sounds counter-intuitive to oily or acne-prone skin, but honestly isn't) and physical blocking sunscreen (during the day only). I gave up creamy moisturizers....the silicones and other unpronounceable "junk" did nothing to enhance or heal my skin. I use a foundation that has NOTHING in it, no fragrance, oil, silicones, parabens, etc. I also occasionally use a gentle glycolic/lactic acid pad to give my face the once-over and honestly, my skin is smoother and glows more from that than it ever did from the Retin A. I also made a "vow" to myself to stop reading beauty advice/columns online and things like "beautipedia.com". My skin is my skin...only I know my skin and what may work for others may not for me and vice versa. I swear dermatologists are in cahoots with drug and beauty product manufacturers anyway. Good luck!!
  • Reply
I've found that the pill has been the most helpful for my acne. I'm using Trinesa. It surprised me that none of the derms I consulted with suggested the pill. I did some research and when I ask my derm she refuse to write me a prescription. I was told to see a GYN. I'm also using argan oil and emul oil and I've noticed less whiteheads on my nose and breakouts. The emul oil makes my pores a little smaller. Also washing with raw organic honey and cervae cleanser for dry skin makes the skin a little plumper.
  • Reply
Could you plz let me know the gentle glycolic/lactic acid pad you are using? many thx
  • Reply
I use Yaz that my gyn prescribed; my derm had prescribed spironolactone and that did nothing; she wouldn't write a script either for the Yaz so I had to pay another doctor for another visit, but I guess I can understand why. I use a beauty oil with marula (sp??) oil in it and other antioxidants. I also use a sunscreen that has argan oil. I used to use raw honey and make my own scrubs that would make my skin GLOW far beyond Retin A ever did! While I can't go totally organic due to severe allergies, I try to be a minimalist and use natural ingredients when I can and skip the heavy chemicals (though sometimes they are the only things that work for me). I haven't used the Retin A for almost two weeks now and my skin is already starting to balance back out. That horrible peeling/flaking cycle seems to be subsiding and a lot of the redness and irritation is gone. I figure it will take a while for things to shake out. I also have used a glycolic and lactic acid scrub for the last few nights to hasten the process and get the dead skin off. I have also been getting gentle, moisturizing facials (no exfoliation, no steam, no extractions) to counter-act all the dryness.
  • Reply
First Aid Beauty from Sephora. I was hesitant at first, but really like them! You can cut them in half if you want. I would ask for samples first; Sephora reps are VERY generous with samples!!
  • Reply
Thanks for replying. Is it the Facial Radiance Pads? When I read your post I was thinking you've used retina for 3 yrs and your skin never adjusted. My face was always peel as well and I was having the worst breakouts. The dermatologists are always saying your skin adjusts in 3 months. Did you do anything differently that might have trigger the orange peel? Did you get a new prescription, higher dosage, used it more often, etc. It's scary that this happen after 3 yrs. My experience has left me not trusting these drs.
  • Reply
Yes the radiance pads. Nope. Nothing was different. I had had a hard time adjusting from the .05% to the .1% for about 8 or 9 months and I my derm just seemed to think I just wasn't using the write moisturizing products...as I stated earlier, I was to the point where it felt like I was smearing a stick of butter on my face I was using so many heavy moisturizers. It obviously was from the Retin A and nothing on top of that was going to "fix" the problem when the problem was the retin A being to harsh itself. She was reluctant to drop the percentage back down and frankly, I wasn't so sure about that myself so just decided to quit all together which seems to have helped. It will be interesting to see how my skin adjusts over the coming weeks. Hoping I won't have to go back on a low dose to stop breakouts. It was doing nothing for my self esteem and she didn't seem to care much.
  • Reply
Good plan, we all respond to so differently to treatments/products. I love the natural route and it works best for me as well - I went mostly raw vegan over 5 years ago and it changed my skin, it's so clear now!! Just have the darn scars, but honestly, even those seem to be less noticeable without any intrusive treatments. I have been using MSM daily, it's an overall health product, love it!
  • Reply